Wyoming, 2017

Hail in Wyoming, June 28, 2017

June 28, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over Newcastle, producing hail to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over Newcastle, producing hail to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 4:05 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 28, 4:05 PM MST, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT Wed Jun 28 2017

.DISCUSSION...(This Evening Through Wednesday)
Issued at 309 PM MDT Wed Jun 28 2017

Current surface analysis shows low pressure over southeast WY,
with frontal boundary hanging across southern WY and into the
Central Plains. Upper level analysis shows near zonal flow across
the region, with upper low across central Canada. Shortwave trough
to the southwest of the low is digging southeast across the
Canadian Rockies and into the northern Rockies. Regional radars
show showers and thunderstorms have developed across the higher
terrain of southern MT and WY, now pushing onto the Plains. KUDX
radar shows some activity has now developed across northeast WY,
with an isolated strong storm south of Rapid City. Temps are in
the upper 70s and 80s with north to northwest winds in most
places.

Unsettled weather can be expected through at least early Friday as
shortwave slides slowly southeast into the region. For late this
afternoon into the evening, MLCAPE values will be most favorable for
stronger storms from far northeast WY through the Black Hills and
into parts of southwest SD, 500 to 1000 j/kg. Shear will be
sufficient for possible short-lived supercells. Marginal risk looks
appropriate for this afternoon/early evening with hail up to around
quarter size and gusty winds possible with the stronger storms.
Isolated to scattered showers and storms will linger overnight and
into Thursday morning across much of the area.

There should be a break in most areas during the late morning and
early afternoon Thursday before more activity develops later in the
afternoon and evening. The threat for stronger storms looks to
remain across mostly far southern SD and possibly into southern
parts of northeast WY where the better instability and shear will be
in place. Highs Thursday will be on the cooler side, mostly in the
70s, with some 60s over northeast WY and the Black Hills.

Any lingering activity should be limited to eastern portions of the
CWA on Friday as the main shortwave exits the region. Ridge will
build over the Rockies on Friday behind the exiting wave and then
slowly push east into the area over the weekend, with mainly dry and
warmer conditions expected. Ridge looks to break down late in the
weekend as shortwave energy crosses the region. Will keep chances
for storms later Sunday into Sunday night, especially for areas
south and east of the Black Hills. Isolated storms are possible
Monday as well. Building ridge may keep Independence Day dry and
warm.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 502 PM MDT Wed Jun 28 2017

Scattered TSRA over northeastern Wyoming and far western South
Dakota will spread eastward across the rest of western South
Dakota tonight, with local MVFR conditions. Some of the
thunderstorms this evening may be severe with large hail and
damaging wind gusts.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Jun 28, 3:22 AM MST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
422 AM MDT Wed Jun 28 2017

SDZ024>030-041-042-072-074-WYZ054>058-071-291300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
422 AM MDT Wed Jun 28 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Expected scattered thunderstorms today and tonight. Isolated
severe thunderstorms with marginally severe hail and damaging
winds are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will occur during the day Thursday, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-032-043-046-073-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Jackson-Mellette-
Southern Meade Co Plains-
422 AM MDT Wed Jun 28 2017 /522 AM CDT Wed Jun 28 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will occur today, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will occur through sunset Thursday, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-047-049-291300-
Bennett-Todd-Tripp-
422 AM MDT Wed Jun 28 2017 /522 AM CDT Wed Jun 28 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will occur today, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will occur Thursday. Isolated severe
thunderstorms with marginally severe hail and damaging winds are
possible Thursday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 28, 3:15 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     HULETT                  44.68N 104.60W
06/28/2017  M60 MPH          CROOK              WY   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 28, 3:17 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
417 PM MDT WED JUN 28 2017

SDZ027-029-030-074-282245-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
417 PM MDT WED JUN 28 2017

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN
FALL RIVER COUNTIES...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wind Cave Visitors Center, or near Hot Springs, moving northeast at
30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hot Springs, Buffalo Gap, Wind Cave National Park, Cold Brook
Reservoir, Wind Cave Visitors Center and southeastern Custer State
Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4356 10358 4373 10326 4351 10302 4347 10318
      4348 10322 4345 10326 4340 10346
TIME...MOT...LOC 2217Z 240DEG 28KT 4352 10343

JC
Special weather statement, Jun 28, 3:49 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
449 PM MDT WED JUN 28 2017

SDZ030-041-042-282315-
Custer Co Plains SD-Fall River SD-Oglala Lakota SD-
449 PM MDT WED JUN 28 2017

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER...NORTHWESTERN
OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Intersection of Red Shirt and Cuny Table Roads, or 23
miles east of Hot Springs, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Red Shirt Table Overlook and Intersection of Red Shirt and Cuny Table
Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4337 10307 4355 10316 4367 10277 4341 10260
TIME...MOT...LOC 2248Z 258DEG 30KT 4350 10301

JC
Special weather statement, Jun 28, 3:51 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
451 PM MDT WED JUN 28 2017

SDZ012-024-025-282315-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
451 PM MDT WED JUN 28 2017

...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE AND NORTHERN LAWRENCE
COUNTIES...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beulah, or 7 miles northwest of Spearfish, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Spearfish, southern Belle Fourche, Lead, Deadwood, Whitewood, Saint
Onge, Central City, Crow Peak, Bridal Veil Falls and Spearfish
Canyon.

This Includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 25.
 Interstate 90 in Wyoming near Mile Marker 207.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4461 10357 4429 10367 4442 10406 4469 10406
TIME...MOT...LOC 2251Z 287DEG 35KT 4458 10398

JC
Local storm report, Jun 28, 4:17 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             1 NNW SHERIDAN LAKE     43.98N 103.47W
06/28/2017  M1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jun 28, 5:55 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 ENE HERMOSA           43.85N 103.14W
06/28/2017  M1.00 INCH       CUSTER             SD   PUBLIC

&&

KCLARK

The radar

The Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
June 28, 6:08 PM MST
Where
Weston County, 0.82 mi SSE of Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
43.849, -104.195

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697029.